Neurodegenerative disorder with progressive
atherosclerosis, diabetes mellitus, and nephropathy.
The syndrome was originally described in two brothers.
Few cases have been reported in the literature.
Uncertain; either X-linked or autosomal
The pathologic findings led the authors to
conclude that the syndrome probably is caused by a mitochondrial defect in
the respiratory chain and that it was the cause of the neuronal damage and
of the premature atherosclerosis.
Based mainly on the clinical findings. If this syndrome
is suspected, skin fibroblast culture may show a partial deficiency of the
mitochondrial enzymes of complexes III and IV.
The disease is slowly progressive, and the
patients often die of complications in their third decade of life. Patients
first present with sensorineural deafness at a young age and later present
with other neurologic symptoms, such as deterioration in cognitive function,
shuffling gait, incoordination, tremor, dysmetria, dysdiadokinesis, slurred
speech, and finally photomyoclonic seizures. They may have increased
spasticity mainly in the lower limb. Affected patients also present with
diabetes mellitus type I beginning in their 20s and nephropathy in the form
of a nephritic syndrome. The other remarkable finding is the presence of
severe atherosclerosis affecting mainly the coronary, renal, and cerebral
In the presence of renal disease,
hemoglobin level may be reduced, thus a CBC is recommended. Also, because of
the associated diabetes, patients will have delayed gastric emptying, so gastric
prophylaxis is recommended prior to operation. Proper cardiac evaluation for
signs of ischemia must be performed.
Keep in mind that gastric emptying is
delayed and that a rapid sequence may be warranted, especially in the
absence of a prophylaxis. However, with the combination of diabetes and
atherosclerosis, patients are more prone to cardiac ischemia and renal and
cerebral hypoperfusion. The recommendation is to prevent significant changes
in blood pressure and to have a vasopressor, such as phenylephrine, readily
Drugs used for seizure control can
cause induction of liver enzymes, so the dose of certain medications, such
as neuromuscular agents, may need to be increased.
Feigenbaum A, Bergeron C, Richardson R, et al: Premature atherosclerosis
with photomyoclonic epilepsy, deafness, diabetes mellitus, nephropathy, and
neurodegenerative disorder in two brothers: A new syndrome? Am J Med Genet